Alabama, 2005

Lightning Strike in Alabama, August 20, 2005

August 20, 2005 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 20, 1:53 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 20, 1:53 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
253 PM CDT SAT AUG 20 2005

.SHORT TERM...(TONIGHT AND SUNDAY)...DEEPLY REFLECTED ANTICYCLONE
OVER REGION WILL REMAIN NEXT TWO PERIODS. FORECAST IS ONE OF
PERSISTENCE...THUS LITTLE CHANGE EXPECTED. A HEAT ADVISORY HAS BEEN
ISSUED FOR SUNDAY AFTERNOON FOR 6 EXPECTED HOURS OF HEAT INDICES
>107F. MINIMUM TEMPERATURES TONIGHT WILL RANGE FROM 75F FAR INLAND
TO THE LOWER 80S ALONG THE COAST (WHICH FITS WELL WITH OBSERVED THIS
AM).  WENT VERY CLOSE TO MAV GUIDANCE ON TEMPS.  FOR A VARIETY OF
REASONS...WE FEEL POPS ON SUNDAY AFTERNOON HAD TO BE TRIMMED BACK
CLOSER TO 40-50% RANGE. THIS ALSO AGREES WITH ETA AND NGM MOS.
BASICALLY TODAYS TRENDS SHOULD BE REPEATED TOMORROW AND WE JUST ARE
NOT SEEING THE 60 POP TYPE OF AFTERNOON TODAY. STILL FORECASTING A
DIURNAL LAND-SEA REVERSAL IN BOTH SFC WIND FIELD AND WITH POPS.

/23 MEDLIN
&&

.LONG TERM...(SUNDAY NIGHT THROUGH WEDNESDAY NIGHT)...MONDAY MAY
ALSO NEED A HEAT ADVISORY.  BUT WILL EVALUATE LATER. VIGOROUS MID
AND UPPER TROUGH WILL MOVE FROM OH VLY SUNDAY NIGHT  AND INTO LOWER
TN VLY ON TUESDAY. MODELS (GFS...ETA...UKMET AND ECMWF) ALL SHOW
SIMILAR TREND OF FALLING SFC PRESSURES AHEAD OF AFOREMENTIONED
FEATURE...BUT WITH POS TILT AND VERY LITTLE INFLUENCE (ALBEIT
SLIGHTLY INCREASED RAIN CHANCES SUN->MON) ON CENTRAL GULF COAST
WEATHER. NET RESULT OF TROUGHS APPROACH WILL BE TO LOWER ATMOS
STABILITY SOMEWHAT AND BREAK DOWN PREVIOUSLY CAPPED AREAS ASSOC/W
CURRENT DEEPLY REFLECTED ANTICYCLONE. ETA SHOWS THAT CURRENT
ANTICYCLONE REALLY HOLDS ITS OWN AND SRN TROUGH PASSES WELL TO N
WITH NO INFLUENCE ON OUR REGION. THERE MAY BE SOME WEAK BOUNDARY
LAYER DRYING S OF A LINE FROM PIB-MGM...BUT LIKELY ONLY FROM DRY AIR
ALOFT MIXING DOWNWARD...AND NOT SO MUCH DRY AIR ADVECTION IN WAKE OF
ANY REMNANT WEAKENING BOUNDARY THAT MOVE AS FAR S AS EVERGREEN, AL
TUE NGT->WED TIME FRAME.

(THURSDAY THROUGH SATURDAY)....TROUGH WILL BE LONG GONE TO OUR
NORTHEAST AND ANOTHER DEEPLY REFLECTED ANTICYCLONE WILL BEGIN TO
BUILD OVER REGION. SHOULD RETURN TO ISOLD TSTM SCENARIO...AND THIS
IS REFLECTED IN MEX GUIDANCE. THE 20.00Z GFS HINTS THAT THE RIDGE
WILL BUILD IN FROM THE SOUTHERN PLAINS. AT THE SAME TIME...A SURFACE
LOW MOVES FROM THE FL PENINSULA TO THE EASTERN GLFMEX DURING THE
PERIOD. REGION REMAINS IN SUBSIDENT AIRMASS MAJORITY OF THIS PERIOD.

/23 MEDLIN
&&

.MARINE...HIGH PRESSURE CURRENTLY OVER THE EASTERN GULF OF MEXICO
WILL RESULT IN A WEAK AND VARIABLE WIND FLOW OVER THE COASTAL WATERS
THROUGH WEEKEND...WITH AN OFFSHORE COMPONENT DURING THE OVERNIGHT
HOURS AND AN ONSHORE COMPONENT...ESPECIALLY NEAR SHORE...IN THE
AFTERNOON HOURS. A MORE DOMINANT...BUT STILL RELATIVELY LIGHT...
OFFSHORE FLOW IS EXPECTED BY LATE MONDAY AND CONTINUE INTO THE
MIDDLE PART OF NEXT WEEK AS A WEAK TROUGH MOVES INTO THE MARINE
AREA. EXPECT LITTLE CHANGE IN SEAS THROUGHOUT THE PERIOD.

12/SHEPHERD
&&

.FIRE WEATHER...NO CONCERNS. MINIMUM AFTERNOON RELATIVE HUMIDITIES
WILL REMAIN WELL ABOVE THE CRITICAL 35% THRESHOLDS EACH AFTERNOON
THROUGH MONDAY.

/23 MEDLIN
&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      77  94  77  93 /  30  40  30  50
PENSACOLA   78  93  78  93 /  30  50  30  50
DESTIN      80  93  80  91 /  30  50  30  50
EVERGREEN   73  94  73  94 /  50  50  30  50
WAYNESBORO  75  96  75  94 /  50  50  30  50
CAMDEN      74  96  74  94 /  40  50  20  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY IN EFFECT FROM 1 PM UNTIL 5 PM CDT SUNDAY FOR
ALZ051>ALZ062.
FL...HEAT ADVISORY IN EFFECT FROM 1 PM UNTIL 5 PM CDT SUNDAY FOR
FLZ001-003-005.
MS...HEAT ADVISORY IN EFFECT FROM 1 PM UNTIL 5 PM CDT SUNDAY FOR
MSZ067-075-076-078-079.

&&
Hazardous weather outlook, Aug 20, 9:20 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1020 AM CDT SAT AUG 20 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1020 AM CDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED...MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. WHILE MOST WILL REMAIN BELOW SEVERE LIMITS...A STORM OR TWO
MAY CONTAIN DAMAGING WINDS GUSTING TO 60 MPH...ALONG WITH FREQUENT
LIGHTNING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...THOUGH.

OTHERWISE...HOT TEMPERATURES AND HIGH HEAT INDICES WILL BE THE
PRIMARY WEATHER HAZARD TODAY.  MAX TEMPERATURES ARE EXPECTED TO
CLIMB INTO THE MIDDLE 90S IN MOST LOCATIONS THIS AFTERNOON.  A FEW
INTERIOR LOCATIONS MAY SEE THE UPPER 90S TODAY...WHILE IMMEDIATE
COASTAL LOCATIONS WILL LIKELY SEE TEMPERATURES ONLY IN THE LOWER 90S
THIS AFTERNOON.  THESE TEMPERATURES...COMBINED WITH THE RELATIVE
HUMIDITY...WILL RESULT IN AFTERNOON HEAT INDICES OF 105 TO 110
DEGREES TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

CONTINUED DANGEROUSLY HIGH AFTERNOON HEAT INDICES EXPECTED ON
SUNDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED REMAINDER OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OR STORM SPOTTERS SHOULD NOT BE
NECESSARY THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 20, 3:03 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
403 PM CDT SAT AUG 20 2005

ALZ061-063-202200-
LOWER MOBILE-UPPER MOBILE-
403 PM CDT SAT AUG 20 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 400 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MAGNOLIA GROVE GOLF COURSE...AND MOVING SOUTH AT 5
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
FOREST HILL...UNIVERSITY OF SOUTH ALABAMA...LANGAN PARK...SPRING HILL
COLLEGE...I65 AND AIRPORT BLVD AND AIRPORT AND GOVERNMENT THROUGH 500
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 20, 3:05 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
405 PM CDT SAT AUG 20 2005

MSZ075-202200-
PERRY-
INCLUDING THE CITIES OF...NEW AUGUSTA...
405 PM CDT SAT AUG 20 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER PERRY COUNTY...

AT 402 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHEAST OF RUNNELSTOWN...AND MOVING SOUTH AT 5
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HINTONVILLE...KITTRELL...MAHNED AND BELLEVILLE THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 20, 3:28 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
428 PM CDT SAT AUG 20 2005

MSZ079-202200-
GEORGE-
428 PM CDT SAT AUG 20 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GEORGE COUNTY...

AT 425 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES NORTHWEST OF BASIN...MOVING WEST SOUTHWEST
AT 5 TO 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CENTRAL GEORGE COUNTY THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 20, 3:32 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
432 PM CDT SAT AUG 20 2005

ALZ061-063-202200-
LOWER MOBILE-UPPER MOBILE-
432 PM CDT SAT AUG 20 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 429 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTHEAST OF DAWES...AND MOVING SOUTH AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DAWES...THEODORE...I10 AND POINTS SOUTH DURING THE NEXT HOUR.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The radar

The Mobile radar (KMOB), 4 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mobile

When
August 20, 4:45 PM CST
Where
Mobile County, Theodore
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Lightning struck a building in Theodore. The building caught on fire and was heavily damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469406.